MAUDE Adverse Event Report: COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number N/A
Medical Device Problem Code Fluid/Blood Leak (1250)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 04/06/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device is not available for analysis as it remains implanted.The event is currently under investigation.A follow up report will be sent upon conclusion.
 
Event or Problem Description
It was reported that during an endovascular aneurysm repair (evar) procedure for abdominal aortic aneurysm (aaa) a main body and two iliac leg grafts were placed, and a 32 millimeter (mm) coda balloon was used for touch-up of the stent graft.Intra-procedural angiogram results confirmed type iiib and iv endoleaks of the main body.The physician decided that since the aaa had not ruptured a "wait-and-see approach" would be taken, and the procedure was completed.Computerized tomography scan results performed on (b)(6) 2017 confirmed a minor leak near the contralateral main body limb.The medical staff suspected it to be either a type iii or type ii leak based on imaging results.The medical team ultimately decided that since the aaa was small originally, they would continue to monitor the leak without additional intervention.Of note, the physician also reported that the patient's proximal aortic neck was "long enough" so the possibility of occurrence of endoleak was extremely low.No further information was provided.
 
Additional Manufacturer Narrative
Investigation - evaluation: a review of trends, complaint history, device history record, instructions for use (ifu), quality control data, trends, and visual inspection of imaging was conducted during the investigation.There is no evidence to suggest the finished product was not made to specifications.Review of the device history record of the finished product shows no nonconforming events that would contribute to this failure mode.There were no other reported complaints for this lot number.Per the ifu " appropriate device oversizing has been incorporated into the ifu sizing guide.Sizing outside of this range can result in endoleak, fracture, migration, device infolding or compression.Exercise particular care in areas of stenosis, intravascular thrombosis or in calcified or tortuous vessels." the image review states that there is a possibility of type iii b endoleak in the distal main body (at the level of the flow divider), just above the ipsilateral iliac leg.Type iiib suture hole endoleaks are associated with increased pressure within the grafts, possibly due to outflow limitation or inner graft angiogram injections, and aggressive anticoagulation use.Generally, case completion relieves some increased graft pressure, and anticoagulation use resolves after the procedure.Therefore, this type iiib endoleak should resolve in time.Three video clip segments of an angiography procedure along with five-day postoperative computed tomography angiography (cta) images were provided.In the first angiographic clip, the contrast injection is performed via a sheath in the left iliac leg and in the third video via the flush catheter positioned in the proximal ipsilateral limb.In both the videos, it was noted that, as the contrast fills into the mid main body device, a large endoleak is noted first with contrast pooling at the proximal ipsilateral limb and then in the distal sac beyond the edge of contralateral limb.In the second video clip, the flush catheter is placed in the proximal main body and it was noted that the contrast fills the main body with a slight delay in the contrast filling in the left iliac leg.Endoleak was seen first in the distal sac below the contralateral limb and immediately at the proximal ipsilateral limb and distal main body junction.The images of the ct scan performed five days postoperatively revealed that the left iliac leg had a 49mm overlap in the ipsilateral limb and 29mm overlap in the contralateral limb.A contrast pooling was noted in the distal posterior aortic sac behind the iliac legs at the edge of the contralateral limb.The endoleak is clearly first seen at the proximal ipsilateral limb before any contrast enters the contralateral limb.This, along with the adequate contralateral iliac leg overlap, makes type iii endoleak unlikely.Based on the image review, the endoleak noted is most likely a type iii b suture hole endoleak, which could be due to outflow limitation (increase in pressure increases the likelihood of provoking the suture holes), as it is seen that the ipsilateral limb is oriented to the right, but the iliac legs cross each other in the distal aorta, with the ipsilateral zsle leg going into the left iliac artery.This crossover would have caused stress on the graft and increased the pressure leading to suture hole endoleak.Other possible causes for endoleak could be aggressive anticoagulation use (common during evar procedures), aggressive ballooning, or it could be due to patient's poor anatomy (tortuous vessels, calcification).Based on the information provided, no product returned, and the results of our investigation; a definitive root cause could not be determined.Per the quality engineering risk assessment, no further action is warranted.Monitoring will continue to be performed for similar complaints.

Brand Name
ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key6541848
Report Number1820334-2017-00796
Device Sequence Number1032793
Product Code MIH
UDI-Device Identifier10827002484020
UDI-Public(01)10827002484020(17)180830(10)7220335
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/10/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberTFFB-22-82-ZT
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 04/06/2017
Supplement Date Received by Manufacturer09/12/2017
Initial Report FDA Received Date05/03/2017
Supplement Report FDA Received Date10/10/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;